Kentucky, 2019Flooding in Kentucky, February 20, 2019
February 20, 2019 · NWS PAH · 11 events in 11 counties and zones
A warm front moved slowly northward from the Gulf Coast states on the night of the 19th, reaching the lower Ohio Valley on the morning of the 20th. This warm front brought the third widespread heavy rainfall event so far in February.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved slowly northward from the Gulf Coast states on the night of the 19th, reaching the lower Ohio Valley on the morning of the 20th. This warm front brought the third widespread heavy rainfall event so far in February. Rainfall totals over a 24-hour period were from 2 to 3 inches in much of western Kentucky, with locally up to 3.5 inches west of Kentucky Lake. This rainfall fell on moist ground, causing many creeks and smaller rivers to flood. The flooding was exacerbated by very high levels on the Ohio and Mississippi Rivers, which caused tributary rivers and creeks to back up into western Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 19, 11:53 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 19, 11:53 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1153 PM CST Tue Feb 19 2019
.UPDATE...
Issued at 1153 PM CST Tue Feb 19 2019
Updated aviation discussion for 06Z TAFs.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 112 PM CST Tue Feb 19 2019
The Flash Flood watch will be maintained as is. There is still
variance in the models. The HREF (ARW/NMM) and WPC suggest best
QPF and efficiency over west KY in the same general area
previously advertised. However, the HRRR/NAM/CMCreg/GFS and EC
suggest a continued westward shift, most notably 00z-06z. We have
adjusted our QPF to model consensus, with higher amounts a bit
west of WPC. 06z-12z we are more in line across the board. The end
result is still 1.5-2" close to the Ohio River, to 2.5 to 3" from
the LBL area east to KHOP. Convective element still in play, as
Computed LI's from 750mb continue to show elevated instability.
Still marginal on the flash aspect. Isolated problems possible,
with areal flooding a concern as well.
The wintry element is still in play across portions of SEMO,
southern IL and southwest IN this evening. A wintry mix initially
driven by diabatic processes will transition to some wet snowfall,
at times mixed with rain before changing to all rain by midnight
as warm air in the boundary layer heads north. Still looking at
temps 32-34F at the surface. So again, generally 1 inch or less on
mainly grassy and elevated surfaces. Isolated slick spots on area
roads if the snow falls hard enough for a short time. There may
be one or two spots up along I-64 that tick just above 1". Will
continue with the Special Weather Statement approach as we remain
below Advisory levels.
The overall synoptics are the same. A s/wv lifting NE across the
area tonight as the parent trof over the middle of the country
lifts northeast and ends up over the Great Lakes and Upper Midwest
by 00z Thursday. Rain and isolated thunderstorm chances will
continue Wednesday over mainly our east (of I-57 to the MO
Bootheel region). We should be dry all areas by the end of the day
Wednesday, though some low clouds and drizzle may persist behind
the main precip.
Thursday should be dry, then Thursday night mid level energy and
low trop WAA should result in precipitation to our south, that
will lift into the southern 1/2 of our area. Looks like mainly
rain at this time. Will monitor to see if there is a mixed element
at onset. Should be minor.
.LONG TERM...(Friday through Tuesday)
Issued at 112 PM CST Tue Feb 19 2019
Confidence in extended continues to increase as models increase in
continuity.
The southwesterly flow aloft will persist into the early part of the
extended. This will facilitate a warm push or warm front lifting
into the region. This will bring a chance of rain back to the area
at least in the southern portions Friday.
By Saturday the front will be well into the region with the
associated surface low lifting out of the southwest and into the
region. This will be supported by an upper level low that becomes
vertically stacked as it moves into the lower Ohio Valley. This
often results in a longer residence time over the area. This will
bring the best chance of thunderstorms to the region. In fact by
Saturday the high temperatures will be in the 60s over most of the
area. This alone is enough to heighten the expectation of strong
to severe weather for this time of year. There will be a
significant low level inversion Saturday morning which should help
keep convection elevated. However by afternoon this low level
inversion becomes so shallow its almost non existent. In addition
the severe parameters continue to rise. with LI's at the surface
reaching negative one with elevated LI's to negative 4. Surface
based CAPE's reach over 200 even with the extremely shallow
inversion. We also have K index values exceeding 30 and Showalters
well into the negative range. There could be a few hours of no
inversion in the afternoon allowing convection to be surface
based. Winds will be fairly unidirectional but we have 40 knots of
wind 500 feet above the surface and 50 knots below a thousand
feet. We also have 90s knots at 10k feet and increasing with
altitude. So there will be a great deal of speed shear Saturday.
To add to the chance of severe both the ECMWF and GFS have
significant tornado parameters (STP) ranging from 1 to 3.5.
Greater than one is favorable for tornado development. The severe
threat has even made into SPC's day five outlook which is rare to
say the least.
On top of that we have the persistent flooding threat. Area
rivers are already flooding with scores of closed roads due to
flooding. We will have PW's between 1 and 2 inches across the FA
with the highest in the south. So flooding will also be a threat
this weekend. Current models are advertising an additional 1.5 to
nearly 3 inches storm total for this weekend event. By Sunday a
cold front will move through bringing much drier weather and near
normal temperatures.
&&
.AVIATION...
Issued at 1153 PM CST Tue Feb 19 2019
Rain will continue overnight with prevailing MVFR/IFR conditions.
Rumbles of thunder will also remain possible, which will increase
associated rainfall rates. Even though the bulk of the heavier
rain should be over by daybreak or shortly thereafter, scattered
light showers or drizzle should continue through much of the
morning. Visibilities should gradually improve by midday, but it
will likely take until afternoon before ceilings improve from IFR
to MVFR category. Slow clearing is expected by late afternoon and
evening. Easterly winds tonight will veer south to southwesterly
through Wednesday with frontal passage.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch through Wednesday afternoon for MOZ112-114.
IN...None.
KY...Flash Flood Watch through Wednesday afternoon for KYZ001>022.
&&
Hazardous weather outlook, Feb 19, 1:16 PM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
116 PM CST Tue Feb 19 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
116 PM CST Tue Feb 19 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This afternoon and Tonight
A Flash Flood Watch remains in effect tonight for west Kentucky and
southeast Missouri near the bootheel region. Areal flooding and
isolated instances of flash flooding will be possible.
There continues to be a chance of a light wintry mix then wet snow
as precipitation surges north across the area late today and this
evening. From portions of southeast Missouri into southern Illinois
and southwest Indiana, a minor accumulation of up to 1 inch or so
cannot be ruled out on grassy and elevated surfaces. Road conditions
for the most part should be fine, though isolated slick spots cannot
be ruled out.
Minor to moderate flooding continues on most area rivers. Refer to
the flood warnings and statements for detailed information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flash Flood Watch remains in effect over far southeast Missouri
and western Kentucky through the day Wednesday, with storm total
rainfall from one and a half to to near three inches projected.
Refer to the Watch for additional details.
There is another chance for heavy rainfall late in the work week
and over the weekend. Additionally, the Storm Prediction Center
indicates a risk for strong to possibly severe storms Saturday.
Minor to moderate flooding remains forecast on most area rivers,
and the combined additional effects of these two rounds of rainfall
will only serve to aggravate existing flood issues. Refer to the
flood warnings, flood statements, and the Hydrological Outlook,
for more details.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of precipitation and its impacts this week are
appreciated.
In the hours before
Special weather statement, Feb 19, 9:18 PM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CST Tue Feb 19 2019
ILZ075>078-080>091-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-
087-100-107-200800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
HENDERSON-DAVIESS-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-
CARTER-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, FORT BRANCH,
PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT,
MORGANFIELD, HENDERSON, OWENSBORO, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, AND VAN BUREN
918 PM CST Tue Feb 19 2019
...Wintry Precipitation Occurring this Evening...
A mixture of rain, freezing rain, sleet and even a touch of wet
snow is expected into the overnight hours over portions of
southeast Missouri, southern Illinois, southwest Indiana and far
northwest Kentucky. Surface temperatures are running right at, or
slightly above, the freezing mark. These readings should remain
fairly steady through around midnight, then begin a very slow rise
late night.
With temperatures so close to freezing, some icy patches could
develop on roadways, especially untreated roadways and elevated
roads such as bridges and overpasses. Motorists should slow down
and exercise caution, as any icy patches could be very difficult
to see.
MEFFERT
Flood, Hickman
- When
- February 20, 1:36 AM CST to 3:00 PM CST
- Where
- Hickman County, 2 mi E of Clinton to 2 mi S of New Cypress
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.670, -88.944
Two vehicles were stalled in floodwaters at a railroad underpass in Clinton. Multiple highways were covered by water around the county, especially near flood-prone creeks.
Flood, McCracken
- When
- February 20, 2:42 AM CST to 3:00 PM CST
- Where
- McCracken County, 2 mi W of Paducah to 2 mi SW of Paducah
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 37.080, -88.666
During the height of the heavy rainfall, a couple of flood-prone intersections were flooded in Paducah. Following the heavy rain, creeks remained out of their banks. A few state roads near these flood-prone creeks were closed. These roads included Routes 994 and 1014 at Champion Creek and Route 339 at Mayfield Creek.
Flood, Carlisle
- When
- February 20, 2:47 AM CST to 3:00 PM CST
- Where
- Carlisle County, Arlington to Milburn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.780, -89.020
Several roads were flooded around the county, mainly in flood-prone areas and near creeks. Water was over Highway 80 just west of U.S. 51 in Arlington.
Flood, Henderson
- When
- February 20, 5:47 AM CST to 8:00 AM CST
- Where
- Henderson County, 0.85 mi SSE of Henderson to 0.75 mi SE of Henderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.819, -87.572
A street intersection on the south side of Henderson was closed by flooding.
Flood, Webster
- When
- February 20, 6:00 AM CST to 3:00 PM CST
- Where
- Webster County, 1.36 mi SSW of Blackford to Blackford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.431, -87.959
The Tradewater River flooded large areas of fields and woodlands, along with some state roads including Highway 120.
Flood, Hopkins
- When
- February 20, 6:00 AM CST to 8:00 PM CST
- Where
- Hopkins County, Ashbyburg to 0.45 mi SSW of Ashbyburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -87.370
Flooding of the Pond River affected roads near Ashbyburg.
Flood, Trigg
- When
- February 20, 7:12 AM CST to 11:00 AM CST
- Where
- Trigg County, 2.65 mi SE of Cadiz to 1.74 mi SE of Cadiz
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -87.790
Southeast of Cadiz, a bridge was closed over the Little River. The bridge was located just off Highway 272 on Glenwood Mill Road.
Flood, Crittenden
- When
- February 20, 10:13 AM CST to 3:00 PM CST
- Where
- Crittenden County, 1.52 mi E of Casad to 0.56 mi ESE of Levias
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.448, -88.142
Numerous roads were flooded across the county.
Flood, McLean
- When
- February 20, 10:13 AM CST to 3:00 PM CST
- Where
- McLean County, Livermore to Glenville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.480, -87.130
Numerous roads were flooded across the county.
Flood, Lyon
- When
- February 20, 10:22 AM CST to 3:00 PM CST
- Where
- Lyon County, Kuttawa to 2.23 mi N of Eddyville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.070, -88.120
Several road closures were in place around the county because of flooding.
Flood, Fulton
- When
- February 20, 12:00 PM CST to 6:00 PM CST
- Where
- Fulton County, 1.11 mi W of Hickman to 2 mi WSW of Hickman
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 36.570, -89.200
A mudslide resulting from heavy rainfall and flooding compromised a building at a church campus in Hickman. One unoccupied building was damaged. The mayor declared a State of Emergency.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
- Winter Storm in Pennsylvania, February 20 to 21, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802927, 802928, 802925, 802929, 802938, 802939, 802931, 802934, 802936, 802933, 802940.